Heroin overdoses on the rise in Lafayette

TIPPECANOE COUNTY, Ind. (WLFI) – It’s a sight emergency room doctors at IU Health Arnett Hospital experience multiple times a week.

“The patient comes in blue in the face, barely breathing,” said Dr. Michael Tricocci of IU Health Arnett.

That’s what patients look like when coming in after overdosing on Heroin.

Trococci said they’ll see up to five patients a week who have overdosed on the deadly drug.

“As a street drug, these people don’t know the dose they’re getting,” said Tricocci. “So, it can be changed by the dealer and can result in a very quick onset of respiratory depression.”

Before those patients even make it to the emergency room, they’re greeted by the first responders.

Tippecanoe County EMS Director Darrell Clase said in his nearly 20-year career here, he’s seen Heroin overdoses continue to soar.

“Heroin and some of the opioid drugs are very easily attainable. Unfortunately, I think it boils down to personal choice for a lot of individuals,” said Clase.

Clase said in 2013, emergency responders administered Narcan, a drug that can reverse the side effects of a Heroin overdose, about 140 times. He said this year, statistics show we’re on track to surpass that number.

“According to our records, we’ve administered Narcan in the pre-hospital setting 86 times from January 1 of this year to today,” said Clase.

He said unfortunately, Narcan has been administered to some patients on more than one occasion.

Clase said while they can’t stop the Heroin epidemic in Lafayette, all they can hope for is that one day they’ll save and even change a life for the better.

“Who knows,” said Clase. “One of these days we may have a positive effect, and say the right thing to the person…maybe actually make a difference in that person’s life.”

blog comments powered by Disqus